Thunderstorm Wind, Broadwater
- When
- August 6, 2:54 PM MST
- Where
- Broadwater County, 8.3 mi NNW of Radersburg
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.310, -111.700
Mesonet station ekhm8, Elkhorn raws - 8 W Townsend.
Thunderstorm development underway across SW and central MT lifts northeast across central and eastern portions of north-central MT through the evening. Warm/dry conditions in the lower levels set up a favorable environment for strong outflow winds with these storms along with some potential for hail in the strongest cells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Thunderstorm development underway across SW and central MT lifts northeast across central and eastern portions of north-central MT through the evening. Warm/dry conditions in the lower levels set up a favorable environment for strong outflow winds with these storms along with some potential for hail in the strongest cells. Additional thunderstorm development likely later during the afternoon and evening hours over western MT ahead of the main upper level trough moving inland across WA. This activity brings another round showers and thunderstorms later in the evening. Surface cold front ahead of the trough moves eastward across the continental divide and sweeps eastward across most of the forecast area overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 6, 2:06 PM MST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 306 PM MDT Thu Aug 6 2020 .SYNOPSIS... Scattered showers and thunderstorms in an unstable southwest flow aloft will spread northeast across the region through this evening. Gusty winds and brief rainfall will accompany most storms, but a few stronger storms could produce damaging winds and small hail. A Pacific cold front will then move through the area overnight, bringing cooler, but still dry air to the area on Friday, along with gusty westerly winds. Dry and breezy conditions with slightly cooler than normal temperatures will persist through the weekend with temperatures warming again next week. && .DISCUSSION... Tonight through Saturday... Thunderstorm development currently underway across SW and central MT will lift northeast across central and eastern portions of north-central MT through this evening. Warm/dry conditions in the lower levels will set up a favorable environment for strong outflow winds with these storms along with some potential for hail in the strongest cells. Additional thunderstorm development likely later this afternoon and evening over western MT ahead of the main upper level trough moving inland across WA, and this activity could bring another round showers and thunderstorms later this evening. Surface cold front ahead of the trough will move east across the continental divide this evening and sweep east most of the forecast area overnight. Westerly winds and drier air behind the front will bring clearing and an end to precipitation from west to east late tonight with windy conditions developing initially along the Rocky Mtn front tonight then spreading east across most of the forecast area by Friday morning. Strongest winds aloft move across the region Friday morning but westerly flow aloft remains quite strong (for early August) through Friday evening. Areas along the northern Rocky Mtn front and the east side of Glacier National Park could see a period of wind gusts over 50 mph early Fri morning as the strongest winds aloft pass in conjunction with a strong pressure gradient across the Rockies. Gusts in to 25 to 35 mph range are likely further east across much of north-central MT beginning Friday morning and continuing through Friday evening before diminishing. Winds will not be as strong across SW MT, but afternoon gusts of 20-30 mph are likely. Temperatures will be 10-20 degrees cooler for most areas on Friday with afternoon temperatures ranging from the lower 70s near the Canadian border to the mid 80s across the SW MT valleys. Winds decrease Friday night but breezy conditions will likely redevelop on Saturday. Hoenisch Sunday through next Thursday... Weak upper level ridging will return to Montana early next week, which should keep the area dry as temperatures slowly warm back up to normal by Tuesday. Another low pressure trough will then bring a good chance for showers and thunderstorms to the area once again Wednesday and Thursday (and possibly longer), along with cooler than normal temperatures. Coulston && .AVIATION... Updated 1134 AM MDT Wed Aug 6 2020 (06/18Z TAF Period) Showers and areas of broken mid level clouds will continue to lift north across the region through early this afternoon with thunderstorm development beginning across SW MT. Thunderstorm coverage will increase this afternoon and continue through this evening with greatest concentration shifting from central MT this afternoon to eastern portions of North-central MT this evening. Thunderstorms this afternoon and evening could produce strong outflow winds with gusts in excess of 40kts while potential for heavy rain and possible hail will be more isolated and limited to areas directly beneath the thunderstorm cells. Showers and a few isolated thunderstorms along with broken mid level cloud-cover could linger beyond this evening with a cold front shifting winds to west late tonight followed by clearing. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .FIRE WEATHER... Thunderstorm this afternoon and evening will increase the potential for lightning strikes on drying fuels. Wetting precipitation is possible from some storms, but the chance for new fire starts will increase. The cold front responsible for the storms today will move east of the area overnight, bringing cooler temperatures for Friday, but afternoon relative humidity will fall into the 15 to 25 percent range for much of the area with westerly winds gusting to 30 mph at times, especially across north-central MT. Breezy winds with relatively dry conditions will continue into the day on Saturday, though winds speeds will not be as strong and mainly limited to the afternoon period. && .PRELIMINARY POINT TEMPS/POPS... GTF 55 78 48 81 / 40 0 0 0 CTB 52 74 48 76 / 20 0 0 0 HLN 53 80 48 84 / 40 0 0 0 BZN 51 84 46 86 / 30 0 0 0 WYS 44 80 40 79 / 20 10 0 0 DLN 49 80 44 81 / 30 0 0 0 HVR 58 79 51 84 / 40 0 0 0 LWT 54 79 48 82 / 50 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 9 PM MDT Friday Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
259 PM MDT Thu Aug 6 2020
MTZ008-015-062130-
Madison-Beaverhead-
259 PM MDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MADISON...SOUTHEASTERN
BEAVERHEAD...
At 257 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Harrison to 19 miles southeast of
Dillon to 18 miles southwest of Lima. Movement was east at 10 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Virginia City, Ennis, Lima, Alder, Pony, Monida, Harrison, Norris,
Dell, Bannack Pass, Mcallister, Lakeview, Laurin, Cameron, Snowline,
Jeffers, Raynolds Pass and Red Rock Pass.
This includes the following highways...
Interstate 15 between mile markers 1 and 28 .
Highway 287 between mile markers 1 and 6.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4449 11303 4579 11179 4564 11153 4564 11136
4475 11138 4470 11149 4466 11147 4459 11153
4456 11149 4456 11171 4451 11182 4456 11187
4452 11211 4457 11229 4453 11236 4445 11239
4450 11274 4444 11283 4438 11282 4436 11285
TIME...MOT...LOC 2057Z 262DEG 8KT 4567 11168 4505 11232 4450 11291
RCGSpecial Weather Statement
National Weather Service Great Falls MT
306 PM MDT Thu Aug 6 2020
MTZ051-062130-
Fergus-
306 PM MDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FERGUS
COUNTY...
At 304 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Winifred to 6 miles northwest of Roy
to near Grass Range. Movement was northeast at 25 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
Winifred, Roy, Fergus and Valentine.
This includes Highway 191 between mile markers 28 and 42, and between
mile markers 47 and 87.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4731 10859 4727 10860 4727 10871 4710 10874
4708 10860 4705 10888 4736 10916 4764 10954
4780 10927 4778 10913 4781 10898 4775 10892
4773 10894 4772 10883 4765 10877 4759 10858
4731 10838
TIME...MOT...LOC 2104Z 239DEG 24KT 4762 10940 4742 10903 4707 10878
RCGSpecial Weather Statement National Weather Service Great Falls MT 314 PM MDT Thu Aug 6 2020 MTZ013-047-051-062145- Chouteau-Fergus-Blaine- 314 PM MDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FERGUS COUNTY... At 312 PM MDT, a strong thunderstorm was located 15 miles west of Winifred, or 35 miles north of Lewistown, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Judith Landing. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4744 10972 4757 10987 4787 10961 4756 10944 TIME...MOT...LOC 2112Z 226DEG 20KT 4754 10972 RCG
Special Weather Statement
National Weather Service Great Falls MT
335 PM MDT Thu Aug 6 2020
MTZ008-015-055-062215-
Madison-Beaverhead-Gallatin-
335 PM MDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MADISON...
SOUTHEASTERN BEAVERHEAD AND NORTHERN GALLATIN COUNTIES...
At 333 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles east of Harrison to 7 miles
southwest of Lima. Movement was northeast at 15 mph.
Winds to 45 mph and pea size hail are possible with these storms.
Locations impacted include...
Virginia City, Belgrade, Ennis, Lima, Monida, Norris, Bannack Pass,
Mcallister, Bozeman Hot Springs, Cameron, Snowline, Four Corners,
Amsterdam, Jeffers and Church Hill.
This includes the following highways...
Interstate 15 between mile markers 1 and 22 .
Interstate 90 between mile markers 295 and 303.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
If you are on or near Lima Reservoir or Ennis Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 4443 11286 4474 11266 4578 11150 4584 11098
4454 11220 4457 11223 4457 11229 4453 11236
4445 11239 4448 11247 4446 11250 4449 11255
4450 11274
TIME...MOT...LOC 2133Z 231DEG 14KT 4563 11153 4454 11268
KredensorSpecial Weather Statement
National Weather Service Great Falls MT
347 PM MDT Thu Aug 6 2020
MTZ014-053-062230-
Broadwater-Central and Southern Lewis and Clark-
347 PM MDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND
CLARK AND NORTHERN BROADWATER...
At 346 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Montana City to
Townsend. Movement was northeast at 20 mph.
Winds to 45 mph are possible with these storms.
Locations impacted include...
Townsend, Silos, Winston and Goose Bay.
This includes Highway 12 between mile markers 1 and 9 , near mile
marker 54, and between mile markers 56 and 84.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.
If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4679 11170 4666 11141 4664 11141 4662 11132
4654 11134 4650 11125 4644 11125 4643 11119
4644 11116 4621 11148 4636 11179 4657 11179
4657 11183
TIME...MOT...LOC 2146Z 213DEG 16KT 4643 11180 4630 11153
KredensorSpecial Weather Statement
National Weather Service Great Falls MT
352 PM MDT Thu Aug 6 2020
MTZ047-051-062215-
Fergus-Blaine-
352 PM MDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FERGUS AND
SOUTH CENTRAL BLAINE COUNTIES...
At 351 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles east of Winifred to 10 miles
northeast of Roy. Movement was northeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will remain over mainly rural areas of northeastern
Fergus and south central Blaine Counties.
This includes Highway 191 between mile markers 68 and 87.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4734 10875 4747 10898 4766 10911 4788 10890
4774 10890 4771 10882 4765 10877 4764 10872
4762 10868 4762 10851 4760 10850 4761 10844
TIME...MOT...LOC 2151Z 221DEG 21KT 4764 10901 4752 10893 4743 10877
RCGThe Great Falls radar (KTFX), 130 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
5 thunderstorm wind. Local standard time, as filed.
Mesonet station ekhm8, Elkhorn raws - 8 W Townsend.
Mesonet station ennm8 Ennis raws. 59 mph wind gust. Time of event is estimated.
India Awos station k1im.
KGTF asos reports peak gust of 51KT at 0130Z. Extensive blowing dust visible in fields northwest of the interstate.
Loma mesonet station mtlom.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918181, 918182, 918183, 918184, 918185.